Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 24, NWS Pittsburgh, PA

June 13, 2008Venango County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jun 13, 2008, 2:57 PM EDT for Venango County, Pennsylvania. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 13, 2008, 2:57 PM EDT (18:57 UTC)
Expired
Jun 13, 2008, 4:00 PM EDT
In force
63 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon

County Venango County, PA

The radar

The Pittsburgh radar (KPBZ), 104 km from the middle of the area, began a volume at 18:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 7.0 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2008-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 498 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2008-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
498 J/kg
Mixed-layer CIN
-133 J/kg
Mixed-layer LCL
1152 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 2:25 PM EDT, 32 minutes earlier.

Area forecast discussion, Jun 13, 2:25 PM EDT, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
225 PM EDT FRI JUN 13 2008

.SYNOPSIS...
SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP THROUGH TONIGHT AS
SOUTH WINDS BRING MOISTURE INTO THE REGION. STORMS WILL BECOME MORE
NUMEROUS LATE TONIGHT AND SATURDAY MORNING AS A COLD FRONT PUSHES
THROUGH THE UPPER OHIO VALLEY. HIGH PRESSURE WILL BRING DRY AND MILD
CONDITIONS FOR SUNDAY.

&&

.NEAR TERM /THROUGH SATURDAY/...
SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP THROUGH TONIGHT AS
LOW LEVEL SOUTHERLY FLOW BRINGS ABUNDANT MOISTURE INTO THE REGION.
EXPECT LINES OF STORMS TO BECOME BETTER ORGANIZED LATER TONIGHT AND
SATURDAY MORNING AS COLD FRONT APPROACHES AND PUSHES ACROSS THE
FORECAST AREA. WILL MENTION SCATTERED POPS EARLY TONIGHT AND LIKELY
LATE TONIGHT AND SATURDAY. MAXIMUM TEMPERATURES SHOULD BE NEAR
NORMAL SATURDAY.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY/...
SURFACE HIGH PRESSURE WILL SLIDE EAST ACROSS THE UPPER OHIO VALLEY
AND BRING DRY CONDITIONS SATURDAY NIGHT THROUGH SUNDAY. LOWS IN THE
50S ARE FORECAST FOR SATURDAY NIGHT WITH TEMPERATURES CLIMBING INTO
THE LOWER TO MIDDLE 80S SUNDAY AFTERNOON.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
A FRONTAL SYSTEM WILL BRING A CHANCE OF SHOWERS AND THUNDERSTORMS AS
IT MOVES ACROSS THE AREA ON MONDAY AND EARLY TUESDAY. NW FLOW WILL
DEVELOP BEHIND THE FRONT DURING MIDWEEK...AND PRECIP CHANCES WILL
REMAIN LOW. TEMPERATURES WILL COOL SOMEWHAT BEHIND THE FRONT
MIDWEEK...WITH LOWER TO MID 70S FOR HIGHS...AND UPPER 40S TO MID 50S
FOR LOWS.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP THROUGH TONIGHT
AS LOW LEVEL SOUTHERLY FLOW BRINGS ABUNDANT MOISTURE INTO THE
REGION. EXPECT LINES OF STORMS TO BECOME BETTER ORGANIZED LATER
TONIGHT AND SATURDAY MORNING AS COLD FRONT APPROACHES AND PUSHES
ACROSS THE FORECAST AREA. MVFR AND BRIEF IFR CONDITIONS ARE
EXPECTED IN THUNDERSTORMS. AREAS OF HAZE WILL ALSO REDUCE
VISIBILITY TO MVFR AT TIMES.

HIGH PRESSURE WILL THEN BUILD IN FOR SATURDAY NIGHT THROUGH SUNDAY
PROVIDING PREVAILING VFR CONDITIONS. A TROUGH OF LOW PRESSURE WILL
MOVE SOUTHEAST ACROSS THE REGION MONDAY THROUGH WEDNESDAY WITH MVFR
CONDITIONS IN SCATTERED SHOWERS AND STORMS POSSIBLE.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jun 13, 3:25 AM EDT, 11 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
325 AM EDT FRI JUN 13 2008

OHZ039>041-048-049-057-058-068-141000-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-MUSKINGUM-GUERNSEY-
NOBLE-
325 AM EDT FRI JUN 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND
TONIGHT. THE MAIN THREAT WILL BE STRONG WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A COLD FRONT WILL SWEEP ACROSS THE AREA SATURDAY...BRINGING
NUMEROUS THUNDERSTORMS. THE STRONGER STORMS ARE CAPABLE OF
PRODUCING GUSTY WINDS AND SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON THROUGH SATURDAY.

MDZ001-OHZ050-059-069-PAZ007>009-013>016-020>023-029>032-WVZ001>004-
012-021>023-041-141000-
GARRETT-JEFFERSON OH-BELMONT-MONROE-MERCER-VENANGO-FOREST-LAWRENCE-
BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-
WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-BROOKE-OHIO-MARSHALL-
WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
325 AM EDT FRI JUN 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A COLD FRONT WILL SWEEP ACROSS THE AREA SATURDAY...BRINGING
NUMEROUS THUNDERSTORMS. THE STRONGER STORMS ARE CAPABLE OF
PRODUCING GUSTY WINDS AND SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 13, 10:20 AM EDT, 4 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1020 AM EDT FRI JUN 13 2008

OHZ050-PAZ021-029-WVZ002-131515-
ALLEGHENY PA-BROOKE WV-JEFFERSON OH-WASHINGTON PA-
1020 AM EDT FRI JUN 13 2008

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...JEFFERSON
OHIO...WASHINGTON...ALLEGHENY AND BROOKE...

AT 1017 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS OVER JUG RUN...MOVING NORTHEAST AT 25
MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  AVELLA...BRIDGEVILLE...BURGETTSTOWN...FLORENCE AND IMPERIAL

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, Jun 13, 12:36 PM EDT, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1236 PM EDT FRI JUN 13 2008

PAZ021-030-131730-
ALLEGHENY PA-WESTMORELAND PA-
1236 PM EDT FRI JUN 13 2008

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
ALLEGHENY AND WESTMORELAND...

AT 1232 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS NEAR WEST MIFFLIN...MOVING NORTHEAST
AT 20 MPH. EXPECT WIND GUSTS UP TO 40 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  CURRY...BALDWIN...NORTH BRADDOCK...BESSEMER AND DELMONT

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, Jun 13, 2:38 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
238 PM EDT FRI JUN 13 2008

MDZ001-131945-
GARRETT MD-
238 PM EDT FRI JUN 13 2008

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTY...
GARRETT...

AT 237 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 4 MILES EAST OF MERRILL...MOVING
NORTHEAST AT 14 MPH.

THE SLOW MOVEMENT OF THESE STORMS COMBINED WITH VERY HEAVY RAINFALL
RATES MAY CAUSE WATER PROBLEMS IN LOW-LYING AREAS. IN ADDITION...
THESE STORMS ARE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS OVER
40 MPH. INTENSE CLOUD TO GROUND LIGHTNING CAN BE EXPECTED.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  AVILTON...FAIRVIEW...FINZEL...MERRILL AND NEW GERMANY

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND CREEKS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.
Special weather statement, Jun 13, 2:41 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
241 PM EDT FRI JUN 13 2008

PAZ015-131945-
CLARION PA-
241 PM EDT FRI JUN 13 2008

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTY...
CLARION...

AT 237 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 3 MILES WEST OF RIMERSBURG...MOVING
NORTHEAST AT 14 MPH. PEA SIZE HAIL WITH HEAVY RAINFALL HAS BEEN
REPORTED BY WEATHER SPOTTERS IN THE AREA.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  CLARION...KNOX...LIMESTONE...RIMERSBURG AND IRON CITY

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, Jun 13, 2:44 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
244 PM EDT FRI JUN 13 2008

PAZ008-131945-
VENANGO PA-
244 PM EDT FRI JUN 13 2008

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTY...
VENANGO...

AT 241 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 2 MILES SOUTHWEST OF POLK...MOVING
NORTHEAST AT 15 MPH.

THESE STORMS WILL PRODUCE PEA SIZED HAIL AND A PERIOD OF VERY HEAVY
RAIN.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  MOUNT PLEASANT...OIL CITY...OIL CREEK STATE PARK...POLK AND SENECA

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 3:18 PM EDTSevere Thunderstorm WarningPBZForest57 min
Jun 13, 6:56 PM EDTSevere Thunderstorm WarningPBZCoshocton49 min
Jun 13, 7:20 PM EDTSevere Thunderstorm WarningPBZCoshocton, Tuscarawas55 min
Jun 13, 7:55 PM EDTSevere Thunderstorm WarningPBZCarroll, Columbiana, Harrison, Jefferson, Tuscarawas65 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.